Alert archive / Texas / Special Weather Statements in 2018

Special Weather Statement, NWS Austin/San Antonio, TX

April 13, 2018Medina County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at Apr 13, 2018, 10:21 PM CDT for Medina County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2018, 10:21 PM CDT (03:21 UTC)
Expired
Apr 13, 2018, 11:00 PM CDT
In force
39 min
Issued by
NWS Austin/San Antonio, TX

County Medina County, TX

The radar

The Austin/San Antonio radar (KEWX), 106 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 3.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 684 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
684 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
3291 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

746 
WWUS84 KEWX 140321
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
1021 PM CDT FRI APR 13 2018
 
TXZ204-140400-
Medina TX-
1021 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MEDINA COUNTY UNTIL 1100
PM CDT...

At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm near
D'Hanis, or 11 miles west of Hondo, moving northeast at 45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Hondo, New Fountain, Mico and D'Hanis. 

LAT...LON 2928 9934 2939 9941 2943 9941 2963 9908
      2962 9898 2960 9898 2956 9899 2955 9897
      2956 9893 2959 9891 2948 9881
TIME...MOT...LOC 0321Z 241DEG 39KT 2938 9933 

$$

BMW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at Apr 13, 10:19 PM CDT, 2 minutes earlier.

Area forecast discussion, Apr 13, 10:19 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1019 PM CDT Fri Apr 13 2018

.UPDATE...
See Fire Weather section below for the primary update purpose. One
quick note on the ZFP update is that evening post-frontal winds are
stronger, and the area of storm chances late tonight was expanded a
few counties westward.

&&

.FIRE WEATHER...
The cold front overtook the dry-line and generate quite a windy
condition over the southern Edwards Plateau, and perhaps brought
slightly stronger storms and convection inititation to expand
westward. The RFW for the evening was thus extended east to include
Llano, Uvalde, and Eagle Pass. Brief near critical fire weather
conditions could extend east into the I-35 corridor overnight, but
will be more likely after sunrise Saturday. To avoid confusion, the
Fire Weather Watch will not be upgraded until after the 2am RFW is
set to expire.

&&

.PREV DISCUSSION... /ISSUED 655 PM CDT Fri Apr 13 2018/

AVIATION... /00Z TAFS/
Brief towering cumulus formed near DRT but has since waned with no
new cell development expected. Along I-35, cell development over the
Hill Country and rapid refresh model tracking of the propagation would
suggest some impacts to reach AUS, with the model showing weaker
convection forming with the fropa around SAT/SSF. Improving sky
condition should occur quickly in the wake of the front, but a brief
period of mvfr cigs near the front will be possible. Gusty winds are
forecast after daybreak possibly over 25 knots at AUS.

PREV DISCUSSION... /ISSUED 255 PM CDT Fri Apr 13 2018/

SHORT TERM (Tonight through Saturday Night)...
The associated mid level shortwave, which generated the elevated
convection earlier along the I-35 corridor, is continuing northeast
out of the CWA. A weakening of the cap took place across the northern
CWA as it passed, confirmed by aircraft soundings out of AUS, and
clearing should help to continue a gradual weakening as the dry line
approaches from the west. The dry line is currently nearing a
Rocksprings to Del Rio line mid afternoon and will continue east
through the remainder of the afternoon. CU is becoming slightly
agitated across the northeast Hill Country, but so far aforementioned
cap is preventing deeper convection from developing. As cap weakens
through the remainder of the afternoon there is a slight chance of
getting deeper convection and a storm or two ahead of the dry line
across the northern CWA. A conditional severe threat for large hail
exists given CAPE values of 3000-4000 J/kg and deep layer shear
values in excess of 40 kts.

12Z runs of HREF members as well as recent HRRR runs develop
convection later this evening near and east of I-35 as forcing from
the front, catching up to the dryline, and tail end of shortwave are
able overcome what is left of the weakening inversion. However, each
model initiates the isolated convection in different areas along the
I-35 corridor, before increasing in coverage ahead of the front east
of I-35 overnight. Again, a strong to severe threat is in play with
any storms that develop, with hail and straight-line winds the
primary threat.

Farther west, winds should be increasing through the remainder of the
afternoon across the far western third of the CWA, and a critical
fire danger should develop thorugh the later afternoon and into the
evening in counties currently in the Red Flag Warning.

Cooler, dry, and breezy to windy conditions will develop behind the
front on Saturday. Elevated to near critical fire weather conditions
are possible across portions of the area and will address further in
the Fire Weather section below.

LONG TERM (Sunday through Friday)...
A cold morning on Sunday, and model guidance has trended colder on
morning lows for the Hill Country now showing mid 30s in many areas.
Winds speeds will play a large role in how far temps bottom out. NAM
MOS, which indicates winds dropping of to nearly calm across the
northern Hill Country, is indicating the potential for near freezing
temperatures across Kerr and Gillespie counties. Elsewhere winds
should stay up enough, but still cool in the low to mid 40s outside
of the Hill Country Sunday morning. The dry air in place and clear
skies should lead to a large diurnal swing in temperatures, with
highs Sunday afternoon back into the 70s, and even some lower 80s
along the Rio Grande.

Dry and warmer conditions for Monday and Tuesday, and a breezy
southerly wind could lead to elevated fire weather conditions in some
areas.

Increasing low level moisture will take place Tuesday night into
Wednesday with a weak cold front slipping through or stalling over
the area Wednesday and Wednesday night. A stronger upper level system
will develop to the west Friday into Saturday with better chances
for precipitation over the area as it approaches.

Fire Weather...
A dry-line is currently moving through Val Verde and Edwards counties
and will continue east through the remainder of the afternoon and
evening. Gusty west and northwest winds and very low relative
humidity values will continue to develop behind it this afternoon and
evening. Wind gusts around 30 mph and RH values bottoming out around
5 to 15 percent will develop through the late afternoon. When
combined with dry fuels this result in critical fire weather
conditions and a Red Flag Warning remains in effect for Val Verde,
Kinney, and Edwards counties.

A cold front is forecast to move through late tonight. Strong north
winds will develop behind the front on Saturday, with drier air
filtering into the rest of the region. Wind gusts to around 30 mph
with minimum RH values in the teens to 20s will result in elevated to
near critical fire weather conditions on Saturday. A Fire Weather
Watch is in effect for areas near and west of I-35 and could be
upgraded to a Red Flag Warning tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              77  71  45  73  47 /  30  -    0   0   0
Austin Bergstrom Intl Airport  75  70  40  72  43 /  40  -    0   0   0
New Braunfels Muni Airport     75  72  41  75  45 /  40   0   0   0   0
Burnet Muni Airport            81  68  40  71  44 /  20   0   0   0   0
Del Rio Intl Airport           85  77  47  81  52 /   0   0   0   0   0
Georgetown Muni Airport        77  68  40  71  43 /  30  -    0   0   0
Hondo Muni Airport             81  76  41  80  47 /  20   0   0   0   0
San Marcos Muni Airport        76  71  41  74  44 /  40  -    0   0   0
La Grange - Fayette Regional   77  69  42  70  44 /  50  10   0   0   0
San Antonio Intl Airport       77  74  44  76  49 /  30   0   0   0   0
Stinson Muni Airport           81  75  45  77  49 /  30  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday morning through Saturday evening
for Atascosa-Bandera-Bexar-Blanco-Burnet-Comal-Dimmit-Edwards-Frio-
Gillespie-Hays-Kendall-Kerr-Kinney-Llano-Maverick-Medina-Real-
Travis-Uvalde-Val Verde-Williamson-Zavala.

Red Flag Warning until 2 AM CDT Saturday for Bandera-Edwards-
Gillespie-Kerr-Kinney-Llano-Maverick-Real-Uvalde-Val Verde.

&&

Mesoscale/Aviation...04
Synoptic/Grids...Oaks
Public Service/Data Collection...Williams
Hazardous weather outlook, Apr 13, 3:12 PM CDT, 7 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
312 PM CDT Fri Apr 13 2018

TXZ171>173-183>194-202>209-217>225-228-142015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
312 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Critical fire weather conditions are expected this afternoon into
the evening across Val Verde, Edwards, and Kinney Counties where
a Red Flag Warning has been issued.

Strong to possibly severe thunderstorms are possible late this
afternoon and tonight, mainly along and east of the Interstate 35
corridor. Large hail and damaging winds are the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to critical fire weather conditions are possible across
South Central Texas on Saturday. A Fire Weather Watch has been
issued for areas along and west of I-35 and Red Flag Warnings may
be needed for Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports are encouraged should storms develop this
afternoon into tonight.

In the hours before

Special weather statement, Apr 13, 9:21 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Austin/San Antonio TX
921 PM CDT FRI APR 13 2018

TXZ171-172-188-190-140315-
Blanco TX-Gillespie TX-Llano TX-Burnet TX-
921 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLANCO...
NORTHEASTERN GILLESPIE...SOUTHEASTERN LLANO AND SOUTHWESTERN BURNET
COUNTIES UNTIL 1015 PM CDT...

At 921 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blowout, or 12 miles southwest of Kingsland, moving east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burnet, Marble Falls, Kingsland, Bertram, Round Mountain, Buchanan
Dam, Gainesville, Granite Shoals, Horseshoe Bay, Meadowlakes,
Highland Haven, Inks Lake State Park, Spicewood, Blowout, Willow
City, Oatmeal, Longhorn Cavern State Park, Eckert, Smithwick and
Oxford.

LAT...LON 3068 9802 3050 9812 3048 9812 3049 9810
      3046 9810 3034 9873 3063 9876 3085 9810
TIME...MOT...LOC 0221Z 249DEG 40KT 3053 9858

BMW
Special weather statement, Apr 13, 9:39 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
939 PM CDT FRI APR 13 2018

TXZ173-140330-
Williamson TX-
939 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILLIAMSON COUNTY
UNTIL 1030 PM CDT...

At 939 PM CDT, Doppler radar was tracking a strong thunderstorm near
Florence, or 8 miles northwest of Serenada, moving southeast at 20
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Georgetown, Serenada, Bartlett, Jarrell, Florence, Weir, Andice, Sun
City, Theon, Walburg and Schwertner.

LAT...LON 3087 9762 3080 9743 3062 9757 3074 9788
      3090 9778
TIME...MOT...LOC 0239Z 301DEG 15KT 3080 9776

BMW
Local storm report, Apr 13, 9:45 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
945 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HAIL             MARBLE FALLS            30.58N 98.27W
04/13/2018  E1.00 INCH       BURNET             TX   PUBLIC

            QUARTER SIZED HAIL REPORTED AT A GAS STATION
            IN DOWNTOWN MARBLE FALLS.

&&

AAT
Special weather statement, Apr 13, 10:05 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1005 PM CDT FRI APR 13 2018

TXZ173-140330-
Williamson TX-
1005 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WILLIAMSON COUNTY
UNTIL 1030 PM CDT...

At 1003 PM CDT, Doppler radar was tracking a strong thunderstorm near
Liberty Hill, or 9 miles west of Serenada, moving east at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Round Rock, Georgetown, Leander, Liberty Hill, Georgetown Dam and
Seward Junction.

LAT...LON 3062 9757 3054 9763 3056 9789 3057 9790
      3056 9793 3058 9792 3060 9792 3063 9795
      3063 9797 3076 9792
TIME...MOT...LOC 0303Z 250DEG 43KT 3067 9785

BMW
Local storm report, Apr 13, 10:19 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1019 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     HAIL             1 ESE GEORGETOWN        30.64N 97.67W
04/13/2018  E1.00 INCH       WILLIAMSON         TX   PUBLIC

            PICTURE WITH RULER OF A FEW HAIL STONES AS
            BIG AS QUARTERS NEAR VFW PARK IN GEORGETOWN.
            MOST REPORTS ARE PEA TO NICKEL HAIL WITH
            SOME STONES AS BIG AS QUARTERS.

&&

AAT
Special weather statement, Apr 13, 10:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1021 PM CDT FRI APR 13 2018

TXZ204-140400-
Medina TX-
1021 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MEDINA COUNTY UNTIL 1100
PM CDT...

At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm near
D'Hanis, or 11 miles west of Hondo, moving northeast at 45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Hondo, New Fountain, Mico and D'Hanis.

LAT...LON 2928 9934 2939 9941 2943 9941 2963 9908
      2962 9898 2960 9898 2956 9899 2955 9897
      2956 9893 2959 9891 2948 9881
TIME...MOT...LOC 0321Z 241DEG 39KT 2938 9933

BMW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:14 PM CDTSpecial Weather StatementEWXBurnet46 min
Apr 13, 8:01 PM CDTSpecial Weather StatementEWXBurnet59 min
Apr 13, 8:17 PM CDTSevere Thunderstorm WarningEWXBurnet43 min
Apr 13, 8:37 PM CDTSpecial Weather StatementEWXGillespie, Llano38 min
Apr 13, 8:58 PM CDTSpecial Weather StatementEWXWilliamson47 min
Apr 13, 9:21 PM CDTSpecial Weather StatementEWXBurnet54 min
Apr 13, 9:34 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano, Travis, Williamson21 min
Apr 13, 9:39 PM CDTSpecial Weather StatementEWXWilliamson51 min
Apr 13, 10:05 PM CDTSpecial Weather StatementEWXWilliamson25 min
Apr 13, 10:24 PM CDTSpecial Weather StatementEWXWilliamson51 min
Apr 13, 10:39 PM CDTSpecial Weather StatementEWXBastrop, Lee, Travis51 min
Apr 13, 10:45 PM CDTSpecial Weather StatementEWXMedina45 min
Apr 13, 10:55 PM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee50 min
Apr 13, 11:03 PM CDTSevere Thunderstorm WarningEWXMedina57 min
Apr 13, 11:07 PM CDTSpecial Weather StatementEWXBexar53 min
Apr 13, 11:38 PM CDTSpecial Weather StatementEWXGuadalupe52 min
Apr 13, 11:51 PM CDTSevere Thunderstorm WarningEWXBexar, Guadalupe, Wilson39 min
Apr 14, 12:04 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Dimmit, Frio, Karnes, Wilson41 min
Apr 14, 12:07 AM CDTSpecial Weather StatementEWXFayette, Gonzales53 min
Apr 14, 12:49 AM CDTSpecial Weather StatementEWXAtascosa, DeWitt, Karnes, Lavaca, Wilson56 min
Apr 14, 3:40 AM CDTRed Flag WarningEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 20 more15 hr

Nearby

Special Weather Statements in Texas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.